Florida, 2016

Hail in Florida, June 18, 2016

June 18, 2016 · NWS MLB · 2 events in 2 counties and zones

Scattered strong thunderstorms moved southeast across much of east-central Florida from mid to late afternoon. One of the storms produced a funnel cloud in Volusia County and another produced small hail in Indian River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered strong thunderstorms moved southeast across much of east-central Florida from mid to late afternoon. One of the storms produced a funnel cloud in Volusia County and another produced small hail in Indian River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 18, 9:45 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 9:45 AM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1045 AM EDT SAT JUN 18 2016

.DISCUSSION...

...Marginal threat for severe thunderstorms this afternoon...

...Deteriorating marine conditions starting late tonight...

Morning soundings paint another active weather day for central FL.
PWat values off the KXMR/KTBW soundings are btwn 1.60"-1.80"...not
particularly high for mid June...but most of this is in the H100-H70
lyr while the KXMR H70-H50 lyr is quite dry/cool. Also noteworthy
are the Lifted Indexes (arnd -7) and mid lvl lapse rates (arnd
6.5C/KM thru the H85-H50 lyr) on both KXMR/KTBW soundings. SB Cape
values increasing from arnd 1700J/KG at KTBW to arnd 3200J/KG at
KXMR/KTBW.

More disconcerting is the presence of a frontal boundary along the
FL/GA border that is forecast to push into the I-4 Corridor by mid
aftn. Ahead of the front...the brisk/deep westerly flow that has
dominated the lcl WX pattern for the past few days has been
diminishing steadily. Since 10Z this mrng...the USAF 915MHz profiler
at Cape Canaveral has seen the westerlies thru the sfc-10kft lyr
diminish from 15-20kts to arnd 10kts as of press time. This brings
the potential of an east coast sea breeze into play. Sfc obs at 10AM
were in the M/U70s acrs central FL...while aloft the RAP40 analysis
indicated H50 temps arnd -9C along the I-4 Corridor...approaching
-10C just north of Lake-O.

SPC upgraded svr tstm threat to MARGINAL at 1235Z...no arguments on
this end. Will bump PoPs up to 70pct areawide...no other changes
necessary.

Today/Tonight...(prev disc)
The southern extent of an amplifying mid-level trough over the
eastern seaboard is approaching north Florida this morning. At the
surface, a weak front stretches across the deep south and western
Atlantic. Low pressure will consolidate off the Carolinas this
morning and help crank the surface front across our forecast area
later today and tonight.

Mid-level shortwaves rounding the base of the trough will continue
to aid in convective development through the afternoon. Activity
over the eastern Gulf early this morning is being aided by one of
those mid-level vort maxes; however, most of the showers will
struggle to make it across the Peninsula given the lack of surface-
based instability this time of day.

Later this morning, daytime heating combined with several impulses
moving overhead should allow for an quick start to convection.
Moisture is expected to increase ahead of the frontal trough (up to
2" PWAT late this afternoon), so coverage will continue to gradually
increase through the afternoon. Convective vigor should be aided by
cooler temps aloft, and a few storms will be capable of producing
strong wind gusts up to 50 mph, small hail, and frequent cloud-to-
ground lightning. Storm motion initially from the west to the east
will become more northwest to southeast as the surface trough
approaches and winds gradually weaken. Locales that receive more
than one round of showers and storms could see localized flooding in
low-lying areas and on roadways.

The weakening front will continue to shift south tonight, veering
winds to out of the north and northeast as it does so. Lower
coverage of showers expected after sunset and into the overnight

&&

.AVIATION...Thru 19/12Z.
Sfc winds: Thru 18/18Z W/NW 9-13KTS with ocnl G18-22KTS. Btwn 18/18Z-
18/22Z...N of KISM-KMLB bcmg N/NE 9-13KTS slgt chc sfc G45KTS vcnty
of shras/tsras...S of KISM-KMLB bcmg N/NW 8-12KTS slgt chc sfc
G45KTS vcnty of shras/tsras. Btwn 18/22Z-19/02Z...bcmg N/NE 4-7KTS.

Vsbys/WX/Cigs: Thru 18/17Z...N of KLEE-KEVB isold MVFR shras. btwn
18/17Z-18/23Z...all sites nmrs MVFR shras/IFR tsras mvg S/SW arnd
15KTS...chc LIFR tsras with sfc G45KTS. Btwn 18/23Z-19/03Z...areas
mvfr ra/isold IFR tsras.

&&

.MARINE...(modified prev disc)
one more day of surface westerly flow ahead of an approaching trough
which is currently dropping south toward north FL. This should
weaken and collapse the local pgrad late this afternoon into this
evening, with a N-NE wind shift reaching the local Atlc waters by
sunset or a little afterwards.

Tonight-Wednesday...NE wind surge behind the frontal trough will
push southwards through the local Atlantic overnight/early Sunday,
with freshening NE to ENE winds (20-25KT) and building seas (7-10FT)
spreading S/W from the offshore Volusia waters across the entirety
of the MAOR by mid morning Sunday. SCA will be in effect from late
tonight through 7 AM Monday. Winds and seas will gradually abate
from Monday through mid week, as a weak high pressure ridge sags
into Florida.

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...Small Craft Advisory from 11 AM Sunday to 8 AM EDT Monday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 2 AM Sunday to 8 AM EDT Monday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Short Term/DSS.......Bragaw
Aviation/Impact WX...Wimmer
Hazardous weather outlook, Jun 18, 8:54 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
954 AM EDT SAT JUN 18 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
954 AM EDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND THUNDERSTORMS LATE THIS MORNING WILL INCREASE
IN COVERAGE THROUGH THE AFTERNOON AS A SURFACE FRONT APPROACHES
FROM THE NORTH. COOLER TEMPERATURES ALOFT WILL ONCE AGAIN SUPPORT
STORMS CAPABLE OF PRODUCING WIND GUSTS AROUND 50 MPH WITH THE
POTENTIAL FOR GUSTS TO 60 MPH IN THE MARGINALLY SEVERE STORMS.
OTHER HAZARDS WILL BE FREQUENT CLOUD- TO- GROUND LIGHTNING, AND
SMALL HAIL. STORM MOTION, WHILE GENERALLY REMAINING FROM THE WEST
TO THE EAST, WILL BE SLOWER TODAY. LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES IN A QUICK 60 TO 90 MINUTE PERIOD COULD LEAD TO TEMPORARY
LOCALIZED FLOODING ALONG ROADWAYS AND LOW- LYING AREAS.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 34 KNOTS AS THEY MOVE FROM WEST TO EAST
ACROSS INLAND LAKES, THE INTRACOASTAL, AND THE NEARSHORE ATLANTIC
WATERS OF EAST CENTRAL FLORIDA.

.WIND AND SEA IMPACT...
WEST WINDS OF 15 TO 20 KNOTS ARE FORECAST TO CONTINUE EARLY THIS
MORNING OVER THE OFFSHORE WATERS OF EAST CENTRAL FLORIDA. WHILE
WINDS ARE EXPECTED TO SUBSIDE THIS AFTERNOON, WINDS AND SEAS WILL
BEGIN TO BUILD ONCE AGAIN OVERNIGHT TONIGHT INTO SUNDAY MORNING,
INITIALLY OVER THE OFFSHORE WATERS OF VOLUSIA AND BREVARD COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWER AND THUNDERSTORM COVERAGE WILL DECREASE SIGNIFICANTLY SUNDAY
AND EARLY NEXT WEEK AS DRIER AIR FILTERS IN FROM THE NORTH. A
PERIOD OF HAZARDOUS BOATING CONDITIONS IS EXPECTED BEGINNING
SUNDAY MORNING AS NORTHEAST WINDS BUILD BEHIND A WEAK SURFACE
FRONT. SEAS WILL REMAIN POOR TO HAZARDOUS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WIMMER UPDATE/ULRICH

In the hours before

Special weather statement, Jun 18, 1:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EDT SAT JUN 18 2016

FLZ141-181845-
COASTAL VOLUSIA COUNTY FL-
206 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
245 PM EDT...

AT 206 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PORT ORANGE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAYTONA BEACH...PORT ORANGE...NEW SMYRNA BEACH...EDGEWATER AND SOUTH
DAYTONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2909 8090 2885 8072 2883 8105 2922 8116
      2926 8098
TIME...MOT...LOC 1806Z 341DEG 14KT 2914 8101

LASCODY
Special weather statement, Jun 18, 1:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SAT JUN 18 2016

FLZ041-044-141-181930-
INLAND VOLUSIA COUNTY FL-NORTHERN LAKE COUNTY FL-
COASTAL VOLUSIA COUNTY FL-
235 PM EDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND CENTRAL
VOLUSIA COUNTIES UNTIL 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF DELEON SPRINGS...MOVING SOUTHEAST AT 10 TO 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM. ANOTHER STRONG STORM WAS OCCURRING NEAR I-4 BETWEEN
DAYTONA BEACH AND DELAND.

LOCATIONS IMPACTED INCLUDE...
DELTONA...DAYTONA BEACH...DELAND...ORANGE CITY AND LAKE HELEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2896 8162 2918 8159 2918 8108 2883 8104
TIME...MOT...LOC 1834Z 286DEG 11KT 2906 8145

LASCODY

The radar

The Melbourne radar (KMLB), 120 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Volusia

When
June 18, 2:25 PM EST
Where
Volusia County, 3.62 mi E of De Land Muni Arpt
Reported by
Trained Spotter
Coordinates
29.070, -81.220

Two weather spotters observed a short-lived funnel cloud near Interstate 4 and State Road 44 near Deland.

Hail, Indian River

When
June 18, 3:15 PM EST
Where
Indian River County, 0.92 mi SW of Vero Beach
Measured
0.88 in hail
Reported by
Public
Coordinates
27.620, -80.410

A photo on social media confirmed that nickel-sized hail fell in Vero Beach South.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638517, 638518.